Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2019, 8:56 PM CDT for Butler County, Chase County, Marion County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 8:56 PM CDT (01:56 UTC)
- Expired
- May 28, 2019, 9:32 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:52 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.6
The text
As transmitted.
853
WUUS53 KICT 290156
SVRICT
KSC015-017-115-290300-
/O.NEW.KICT.SV.W.0166.190529T0156Z-190529T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
856 PM CDT Tue May 28 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Chase County in east central Kansas...
Northern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
* Until 1000 PM CDT.
* At 856 PM CDT, a severe thunderstorm was located near Potwin, or 10
miles east of Whitewater, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Potwin, Burns, Cassoday, Cedar Point and Wonsevu.
This includes Interstate 35 between Mile Markers 86 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south
central, central, southeastern and east central Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3782 9699 3800 9710 3829 9679 3808 9652
TIME...MOT...LOC 0156Z 237DEG 17KT 3797 9696
HAIL...1.00IN
WIND...60MPH
$$
METZGER3 follow-up statements
814
WWUS53 KICT 290215
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
915 PM CDT Tue May 28 2019
KSC015-017-115-290300-
/O.CON.KICT.SV.W.0166.000000T0000Z-190529T0300Z/
Chase KS-Butler KS-Marion KS-
915 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN CHASE...NORTHEASTERN BUTLER AND SOUTHEASTERN MARION
COUNTIES...
At 914 PM CDT, a severe thunderstorm was located near Burns, or 13
miles north of El Dorado, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burns, Cassoday, Cedar Point and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south
central, central, southeastern and east central Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3791 9682 3808 9702 3829 9679 3808 9652
TIME...MOT...LOC 0214Z 237DEG 17KT 3802 9686
HAIL...1.00IN
WIND...60MPH
$$
METZGER152
WWUS53 KICT 290218
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
918 PM CDT Tue May 28 2019
KSC115-290228-
/O.CAN.KICT.SV.W.0166.000000T0000Z-190529T0300Z/
Marion KS-
918 PM CDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south
central, central, southeastern and east central Kansas.
LAT...LON 3809 9689 3809 9684 3824 9684 3829 9679
3808 9652 3791 9682
TIME...MOT...LOC 0218Z 237DEG 17KT 3803 9685
$$
KSC015-017-290300-
/O.CON.KICT.SV.W.0166.000000T0000Z-190529T0300Z/
Chase KS-Butler KS-
918 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN CHASE AND NORTHEASTERN BUTLER COUNTIES...
At 918 PM CDT, a severe thunderstorm was located near Burns, or 14
miles north of El Dorado, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burns, Cassoday, Cedar Point and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south
central, central, southeastern and east central Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3809 9689 3809 9684 3824 9684 3829 9679
3808 9652 3791 9682
TIME...MOT...LOC 0218Z 237DEG 17KT 3803 9685
HAIL...1.00IN
WIND...60MPH
$$
METZGER607
WWUS53 KICT 290232
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
932 PM CDT Tue May 28 2019
KSC015-017-290242-
/O.CAN.KICT.SV.W.0166.000000T0000Z-190529T0300Z/
Chase KS-Butler KS-
932 PM CDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHASE AND
NORTHEASTERN BUTLER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south
central, central, southeastern and east central Kansas.
LAT...LON 3809 9689 3809 9684 3824 9684 3829 9679
3808 9652 3791 9682
TIME...MOT...LOC 0231Z 237DEG 17KT 3807 9678
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:53 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 28, 6:53 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 653 PM CDT Tue May 28 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday night) Issued at 332 PM CDT Tue May 28 2019 An interesting setup is in store for the rest of the day across south central and southeast Kansas regarding chances for severe storms. By mid-morning this morning, a few discrete elevated storms began moving across portions of south central Kansas, producing hail as large as ping-ping balls in the strongest updrafts. These storms have tracked off to the northeast as low-level destabilization continues and midday surface dewpoints in the upper 60s and low 70s were present across south central and southeast Kansas. During the day today, a mid/upper trough has been lifting northeastward out of Colorado and over Nebraska. At the surface, a low pressure center is located over western Kansas with a warm front extending off to the east towards the Kansas City metro area and a cold front and dryline extending southward across Oklahoma and into northern Texas. Latest one-minute satellite imagery shows bubbling cumulus across central and eastern Kansas. As capping continues to erode with daytime heating, initially discrete supercell formation will become more favorable to develop. Think that the previous forecast is still generally on track, with generally the favorable area for convective initiation somewhere in the vicinity of the I- 135 corridor, where large amounts of MLCAPE will be located in concert with effective bulk shear of roughly 50-60kts. Although the shear vectors are not perpendicular to the surface boundary, an angled orientation and increasing magnitude as the afternoon progresses will provide favorable conditions for very large hail and a few strong wind gusts. As far as tornado potential goes, steep 0- 1km lapse rates and very large 0-1km MLCAPE as well as decent low- level shear and STP values will be conducive to possibly a few tornadoes as well in discrete storms. As a result, a tornado watch remains in effect for the rest of the afternoon and evening for all central and south central Kansas counties, extending as far east as Greenwood, Elk, and Chautauqua counties. The question remains how long thunderstorms will be able to sustain themselves as they track eastward across the forecast area. Latest CAMs (such as the HRRR) show convective activity moving fairly quickly and diminishing sometime in the 00-02z time frame, which seems a little suspect given the amount of buoyancy that is likely to persist even in southeast Kansas. At the same time, southeast Kansas remains covered in more stable cloud cover, which could damper severe thunderstorm potential here. Thus, have low confidence in the end-time for now, but will continue to monitor trends and update the short term as needed. Also of note, anomalously high precipitable water values, especially in southeast Kansas, will mean that if storms are able to maintain themselves into this area, they are likely to be very efficient rain makers. Have held off on issuing a Flash Flood Watch given the uncertainty and the transient nature of storms this evening. However, in locations where storms do develop or move over, expect very heavy rainfall that could cause some localized flooding concerns, especially given the already saturated soils from the large amounts of rain that have been received over the past week. As the previous discussion mentioned, the diffuse boundary is forecast to be situated over far southeast Kansas tomorrow-tomorrow evening, which will allow for continued chances of thunderstorms in far southeast Kansas through roughly midnight tomorrow night. Relief from shower and thunderstorm chances will come on Thursday when a mid/upper ridging pattern takes shape over Kansas. Expect clearing skies and seasonable temperatures. Models begin to diverge on solutions for the end of the week, with the GFS and ECMWF showing a surface ridge sliding across the Southern Plains, keeping the forecast area mostly dry during the day on Friday. However, the Canadian and NAM favor a disturbance in the zonal pattern earlier in the day on Friday, which could warrant some low pops during the morning and afternoon. Have toned these down for now, in favor of the drier ECMWF and GFS until later in the evening/overnight. .LONG TERM...(Saturday through Tuesday) Issued at 332 PM CDT Tue May 28 2019 Heading into the weekend and early next week, several chances of showers/thunderstorms return to the area on the back-side of a tilted mid-level trough progged to swing across the Mississippi Valley and into the Great Lakes regions. Temperatures will hold to near normal values throughout the extended period with afternoon highs in the low 80s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 642 PM CDT Tue May 28 2019 For the rest of the evening, showers and thunderstorms are expected to continue developing in south central and southeast Kansas. As the previous discussion mentioned, MVFR/IFR ceilings can be expected near the strong/severe convection as storms develop, while VFR will prevail away from convection. Chances for lingering showers and storms will continue for southeast Kansas on Wednesday, with the potential to affect KCNU. For the rest of sites, however, VFR conditions will prevail. Southerly winds will switch to blow out of the northeast throughout the night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 73 53 75 / 50 10 10 0 Hutchinson 55 72 52 74 / 50 10 10 0 Newton 57 73 52 74 / 50 10 10 0 ElDorado 60 74 53 74 / 50 20 10 0 Winfield-KWLD 61 75 54 76 / 50 40 10 0 Russell 52 69 49 73 / 20 10 10 0 Great Bend 52 70 50 74 / 20 10 10 0 Salina 56 74 52 75 / 50 10 10 0 McPherson 55 72 51 74 / 50 10 10 0 Coffeyville 65 80 56 77 / 50 60 60 0 Chanute 64 80 55 75 / 60 50 40 10 Iola 64 80 55 74 / 60 40 30 10 Parsons-KPPF 65 80 56 76 / 60 60 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...TAV
Hazardous weather outlook, May 28, 4:10 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 410 PM CDT Tue May 28 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 410 PM CDT Tue May 28 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms capable of producing very large hail up to tennis ball size, damaging wind gusts and a tornado or two are possible late this afternoon and evening. The greatest risk will be from the Flint Hills westward across central and south central Kansas. Widespread river flooding, some of which is significant continues across much of the region. Be prepared for highway closures, especially across southeast Kansas. See latest river flood warnings for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may linger over southeast Kansas through Wednesday with a continued threat of strong thunderstorms and locally heavy rain. After a brief break, thunderstorms may return to the area over the weekend, with a renewed threat of strong to severe storms and heavy rain. River flooding will continue to be a concern well into the upcoming week. Please continue to monitor River Flood Warnings and Statements for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon and evening from the Flint Hills westward across central and south central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 28, 7:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 1 SW WHITEWATER 37.96N 97.16W
05/28/2019 E1.00 INCH HARVEY KS EMERGENCY MNGR
SHERIFFS DEPUTY REPORTED QUARTER SIZE HAIL
IN WHITEWATER.
&&
MARTINLocal storm report, May 28, 7:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM FUNNEL CLOUD 6 WSW BURNS 38.05N 96.99W
05/28/2019 BUTLER KS EMERGENCY MNGR
BUTLER EOC RELAYED A COUPLE OF REPORTS OF
FUNNEL CLOUDS SW OF BURNS.
&&
MARTINLocal storm report, May 28, 8:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST BURNS 38.09N 96.89W
05/28/2019 E60.00 MPH MARION KS LAW ENFORCEMENT
ALSO QUARTER SIZE HAIL.
0801 PM HAIL BURNS 38.09N 96.89W
05/28/2019 M1.00 INCH MARION KS AMATEUR RADIO
ALSO 60 MPH WINDS.
&&
BDKSpecial weather statement, May 28, 8:07 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
807 PM CDT Tue May 28 2019
KSZ068-069-083-290130-
Butler KS-Harvey KS-Sedgwick KS-
807 PM CDT Tue May 28 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Butler County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Northeastern Sedgwick County in south central Kansas...
* Until 830 PM CDT.
* At 805 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Kechi, or
over Park City...moving northeast at 30 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Wichita, Newton, Andover, Park City, Valley Center, Bel Aire,
Maize, Towanda, Benton, Whitewater, Downtown Wichita, Kechi,
Eastborough, Potwin, Elbing, East Wichita, Northeast Wichita,
Jabara Airport and Newton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3763 9738 3781 9750 3815 9719 3812 9715
3809 9715 3809 9711 3786 9684
TIME...MOT...LOC 0106Z 227DEG 25KT 3781 9729
METZGERSpecial weather statement, May 28, 8:25 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
825 PM CDT Tue May 28 2019
KSZ052-053-290200-
Marion KS-Chase KS-
825 PM CDT Tue May 28 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Marion County in central Kansas...
Northwestern Chase County in east central Kansas...
* Until 900 PM CDT.
* At 823 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Marion...
moving northeast at 50 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Lincolnville, Ramona, Lost Springs, Pilsen and
Marion Lake.
A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Kansas.
LAT...LON 3852 9693 3852 9665 3818 9704 3830 9721
3861 9707 3861 9693
TIME...MOT...LOC 0125Z 216DEG 43KT 3836 9700
METZGERSpecial weather statement, May 28, 8:34 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
834 PM CDT Tue May 28 2019
KSZ052-053-069-083-290215-
Butler KS-Marion KS-Sedgwick KS-Chase KS-
834 PM CDT Tue May 28 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
Northeastern Sedgwick County in south central Kansas...
Southwestern Chase County in east central Kansas...
* Until 915 PM CDT.
* At 830 PM CDT...National Weather Service Doppler radar was
tracking a line of strong thunderstorms with locally heavy
rainfall stretching from northeast of Kechi to near Ceder
Point...moving northeast at 30 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Whitewater, Florence, Kechi, Potwin, Elbing, Burns, Cedar Point and
Wonsevu.
A Tornado Watch remains in effect until 1000 PM CDT for south
central, central and east central Kansas.
LAT...LON 3780 9725 3791 9721 3792 9715 3805 9715
3811 9713 3837 9675 3821 9662 3782 9695
TIME...MOT...LOC 0132Z 229DEG 28KT 3798 9706
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:04 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 34 min |
| May 28, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 57 min |
| May 28, 8:07 PM CDT | Special Weather Statement | ICT | Harvey | 23 min |
| May 28, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 66 min |
| May 28, 8:23 PM CDT | Flash Flood Warning | ICT | Butler, Harvey, Marion, Sedgwick | 3 hr |
| May 28, 8:25 PM CDT | Special Weather Statement | ICT | Marion | 35 min |
| May 28, 8:34 PM CDT | Special Weather Statement | ICT | Marion | 41 min |
| May 28, 9:11 PM CDT | Special Weather Statement | ICT | Chase | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.